FDA Adds Sprue-Like Enteropathy Warning to Blood Pressure Drug Label

With strong clinical evidence and adverse event reports linking Daiichi Sankyo's high blood pressure medication Benicar (olmesartan medoxomil) to the gastrointestinal condition known as sprue-like enteropathy, the US Food and Drug Administration has approved changes for the drug's label to include a warning about that risk.

With strong clinical evidence and adverse event reports linking Daiichi Sankyo’s high blood pressure medication Benicar (olmesartan medoxomil) to the gastrointestinal condition known as sprue-like enteropathy, the US Food and Drug Administration has approved changes for the drug’s label to include a warning about that risk.

In a MedWatch safety alert, the FDA notified health care professionals that sprue-like enteropathy symptoms — which include severe and chronic diarrhea resulting in substantial weight loss — can take “months to years” to develop after initial dose of olmesartan, though it may require hospitalization. The FDA advised providers to investigate other causes of those symptoms in patients taking olmesartan — such as celiac disease — but “if no other etiology is identified, olmesartan should be discontinued and another antihypertensive treatment started,” the agency said in the alert.

Originally approved in April 2002 with diarrhea listed as a potential adverse reaction, the hypertension treatment olmesartan is one of eight angiotensin receptor blocker (ARB) drugs currently marketed in the US, though the FDA noted “sprue-like enteropathy has not been detected with ARB drugs other than olmesartan.”

An evaluation of a June 2012 Mayo Clinic case series of 22 patients with celiac disease-like symptoms, a May 2013 American Journal of Gastroenterology article describing patients with villous atrophy, and 23 serious cases received by the FDA’s Adverse Event Reporting System turned up “clear evidence of an association between olmesartan and sprue-like enteropathy,” the agency said, adding that all patients showed clinical improvement after the drug was discontinued.

“Although the mechanism for olmesartan-associated sprue-like enteropathy is uncertain, the long latency before onset of symptoms, findings of lymphocytic or collagenous colitis, and high association with HLA-DQ2/8 suggest a localized, delayed hypersensitivity or cell-mediated immune response to the pro-drug olmesartan medoxomil,” the FDA wrote. The agency noted that the Mayo Clinic case series “suggest(s) that ARB-mediated inhibition of TGF-β — an important mediator of gut homeostasis — is a possible mechanism for olmesartan-associated sprue-like enteropathy, although it is unclear why this effect is not observed with other ARBs.”

The FDA said it will “continue to evaluate the safety of olmesartan-containing products and will communicate again if additional information becomes available.”

According to IMS Health data, US outpatient retail pharmacies dispensed prescriptions for medications containing olmesartan to approximately 1.9 million patients in 2012 alone. Health care providers and patients can report adverse reactions to olmesartan to the FDA through its MedWatch program.